Alert archive / South Carolina / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 45, NWS Columbia, SC

May 9, 2024Edgefield County, McCormick County, South Carolina; Columbia County, Lincoln County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at May 9, 2024, 9:07 AM EDT for Edgefield County, McCormick County, South Carolina; Columbia County, Lincoln County, Georgia. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2024, 9:07 AM EDT (13:07 UTC)
Expired
May 9, 2024, 9:45 AM EDT
In force
38 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Columbia County, GA, Lincoln County, GA, Edgefield County, SC, McCormick County, SC

The radar

The Greer radar (KGSP), 116 km from the middle of the area, began a volume at 13:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 9:32 AM EDTTSTM WND DMG5 Nw Mccormick, SCReported tree down along Kennedy Road just north of the Town of McCormick.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 5:45 AM EDTTornado WatchSPC9 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 1.1 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2024-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1170 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2024-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1170 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
597 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.4
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

740 
WUUS52 KCAE 091307
SVRCAE
GAC073-181-SCC037-065-091345-
/O.NEW.KCAE.SV.W.0045.240509T1307Z-240509T1345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
907 AM EDT Thu May 9 2024

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Northwestern Columbia County in east central Georgia...
  Lincoln County in east central Georgia...
  Northwestern Edgefield County in central South Carolina...
  McCormick County in central South Carolina...

* Until 945 AM EDT.

* At 906 AM EDT, severe thunderstorms were located along a line
  extending from near Lake Secession to near Nancy Hart State Park,
  moving southeast at 45 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and powerlines.

* Locations impacted include...
  McCormick, Lincolnton, Elijah Clark State Park, Mistletoe State
  Park, Mccormick County Airport, Hamilton Branch State Park,
  Parksville, Plum Branch, Bordeaux, Winfield, Modoc, Knox Scout
  Reservation, Double Branches, Curry Hill, Wildwood Park, Chennault,
  Modoc Boat Ramp, Eubank-Blanchard Community Center, Bussey Point
  Campground, and New Hope.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of 
a building. 

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Severe thunderstorms can produce large capsizing waves and frequent
lightning. If on or near Lake Strom Thurmond move away from the water
and take shelter!

A Tornado Watch remains in effect until 100 PM EDT for east central
Georgia.

&&

LAT...LON 3396 8257 3402 8259 3407 8253 3406 8233
      3397 8230 3402 8224 3398 8220 3398 8205
      3395 8201 3351 8236 3357 8243 3359 8241
      3364 8243 3365 8243 3364 8248 3383 8260
      3386 8257 3386 8261 3398 8265
TIME...MOT...LOC 1306Z 307DEG 41KT 3424 8252 3397 8282 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JAQ
1 follow-up statement
841 
WWUS52 KCAE 091333
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
933 AM EDT Thu May 9 2024

GAC073-181-SCC037-065-091345-
/O.CON.KCAE.SV.W.0045.000000T0000Z-240509T1345Z/
Columbia GA-Lincoln GA-Edgefield SC-McCormick SC-
933 AM EDT Thu May 9 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 AM EDT
FOR NORTHWESTERN COLUMBIA...LINCOLN...NORTHWESTERN EDGEFIELD AND
MCCORMICK COUNTIES...

At 933 AM EDT, severe thunderstorms were located along a line
extending from near Troy to near Lincolnton, moving east at 45 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and powerlines.

Locations impacted include...
McCormick, Lincolnton, Elijah Clark State Park, Mistletoe State Park,
Mccormick County Airport, Hamilton Branch State Park, Parksville,
Plum Branch, Bordeaux, Winfield, Modoc, Knox Scout Reservation,
Double Branches, Curry Hill, Wildwood Park, Chennault, Modoc Boat
Ramp, Eubank-Blanchard Community Center, Bussey Point Campground, and
New Hope.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 100 PM EDT for east central
Georgia...and central South Carolina.

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Severe thunderstorms can produce large capsizing waves and frequent
lightning. If on or near Lake Strom Thurmond move away from the water
and take shelter!

&&

LAT...LON 3397 8230 3402 8224 3398 8220 3398 8205
      3395 8201 3351 8236 3357 8243 3359 8241
      3364 8243 3365 8243 3364 8248 3383 8260
      3386 8257 3386 8261 3393 8263 3398 8252
      3406 8243 3406 8233
TIME...MOT...LOC 1333Z 269DEG 39KT 3407 8227 3380 8257 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JAQ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 8:30 AM EDT, 37 minutes earlier.

Area forecast discussion, May 9, 8:30 AM EDT, 37 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
830 AM EDT Thu May 9 2024

.SYNOPSIS...
Potential for strong to severe storms continues through Friday
morning. Drier conditions return for the weekend before the next
chance of precipitation arrives by midweek. Expect temperatures
to be near average for much of the forecast period.

&&

.NEAR TERM /THROUGH TONIGHT/...
Next round of convection off to the northwest is making steady
progress southeastward, and should enter the CWA by 10 AM. Given
the push from the cold pool, the line of strongest convection
should push steadily southeastward through the forecast area in
the vicinity of the I-20 corridor by Noon and out of the eastern
Midlands by 3 PM, give or take an hour.

The chance for severe weather will be higher south than north as
the later arrival time during the day will allow the airmass to
recover somewhat with MLCAPES in the 1000-2000 J/KG range south
of the line of convection, along with bulk shear 40+ knots.

The forecast has been updated to account for current conditions,
as well as the faster progression of the line than was
previously forecast.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
One more potentially active convective day Friday ahead of the
advancing cold front. Guidance still seems to handle potential
MCS moving through south-central GA and into southern SC during
the morning hour and into the early afternoon. This may impact
the southern CSRA the most if it does develop as forecast and
moves through. Damaging winds would be the primary threat, with
hail also being possible. Additional thunderstorm development
possible late in the day over the northeastern Midlands as the
main upper trough axis swings through. By Friday night, the
drier air behind the front will finally be getting into the
area, ending the rain chances for the weekend. Saturday will be
dry and cooler behind the front.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Conditions look quite nice into Monday with high pressure across
the area. Rain chances do increase Monday night through
Wednesday ahead of a slow moving, closed mid/upper level low
progged to push into the eastern CONUS by the middle of next
week. Temperatures remain cooler through Tuesday, then warm back
up by the middle of the week.

&&

.AVIATION /13Z THURSDAY THROUGH MONDAY/...
Multiple rounds of thunderstorms to bring periodic restrictions
into the afternoon, VFR otherwise.

Periodic showers and thunderstorms are expected to continue
through about 18z-20z. Expect convective related restrictions
with the passing storms. Confidence is highest in the 14z-19z
timeframe, so have included a TS tempo group at each of the
terminals to try to capture the main wave of convection.
Thunderstorms outside of this main wave are possible, but timing
and confidence in location isn't high enough to include at this
time and will amend when needed. Strong winds in excess of 50
knots with the convection, especially the main wave are
possible. Outside of the storm related winds, background winds
are forecast to be from the southwest gusting to around 20 kts.
Winds diminish after 00z. There is potential for restrictions
again at the very end of the TAF period, but left it out until
the next TAF issuance.

EXTENDED AVIATION OUTLOOK...Another day of convection and
associated restrictions on Friday is possible. Drier weather
with no restrictions likely for this weekend.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...None.
GA...None.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, May 9, 5:48 AM EDT, 3 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
548 AM EDT Thu May 9 2024

GAZ040-063>065-077-101000-
Lincoln-McDuffie-Columbia-Richmond-Burke-
548 AM EDT Thu May 9 2024

...TORNADO WATCH 216 IN EFFECT UNTIL 1 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for east central Georgia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Isolated to scattered strong to severe thunderstorms will be possible
today. Storms may produce damaging winds, hail, and even a brief
tornado.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Organized thunderstorms will be possible through Friday afternoon.
Storms may produce damaging winds, large hail, and even a brief
tornado.

After Friday, no significant weather expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

SCZ016-018-020>022-025>031-035-037-038-041-115-116-135>137-101000-
Chesterfield-McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-
Lexington-Richland-Lee-Aiken-Sumter-Barnwell-Calhoun-Clarendon-
Bamberg-Northern Lancaster-Southern Lancaster-
Northwestern Orangeburg-Central Orangeburg-Southeastern Orangeburg-
548 AM EDT Thu May 9 2024

This Hazardous Weather Outlook is for central South Carolina.

.DAY ONE...Today and tonight.

Isolated to scattered strong to severe thunderstorms will be possible
today. Storms may produce damaging winds, hail, and even a brief
tornado.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Organized thunderstorms will be possible through Friday afternoon.
Storms may produce damaging winds, large hail, and even a brief
tornado.

After Friday, no significant weather expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

In the hours before

Local storm report, May 9, 8:35 AM EDT, 32 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
835 AM EDT Thu May 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 AM     Tstm Wnd Dmg     3 NNE Elgin             34.22N 80.78W
05/09/2024                   Kershaw            SC   Fire Dept/Rescue

            Kershaw County Fire reported a tree down at
            the intersection of Smyrna Rd and Ashley
            Creek. Time estimated based on radar.

&&

gpl
Local storm report, May 9, 8:36 AM EDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
836 AM EDT Thu May 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 AM     Tstm Wnd Dmg     5 N Camden              34.34N 80.60W
05/09/2024                   Kershaw            SC   Fire Dept/Rescue

            Kershaw County Fire reported a tree down
            blocking the road along Flat Rock Rd. Time
            estimated based on radar.

&&

gpl
Local storm report, May 9, 8:39 AM EDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
839 AM EDT Thu May 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 AM     Tstm Wnd Dmg     5 SSE Camden            34.19N 80.58W
05/09/2024                   Kershaw            SC   Fire Dept/Rescue

            Kershaw County Fire reports a tree blocking
            roadway along Hwy 261 at Hwy 521. Time
            estimated based on radar.

&&

gpl
Local storm report, May 9, 8:40 AM EDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
840 AM EDT Thu May 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 AM     Tstm Wnd Dmg     4 E Elgin               34.16N 80.72W
05/09/2024                   Kershaw            SC   Fire Dept/Rescue

            Kershaw County Fire reports a tree down
            blocking roadway. Time estimated based on
            radar.

&&

gpl
Local storm report, May 9, 8:41 AM EDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
841 AM EDT Thu May 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 AM     Tstm Wnd Dmg     Lugoff                  34.22N 80.68W
05/09/2024                   Kershaw            SC   Fire Dept/Rescue

            Kershaw County Fire reports a tree down on a
            home in Lugoff. Time estimated based on
            radar.

&&

gpl
Local storm report, May 9, 8:44 AM EDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
844 AM EDT Thu May 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 AM     Tstm Wnd Dmg     3 NW Westville          34.49N 80.63W
05/09/2024                   Lancaster          SC   Emergency Mngr

            Kershaw County EM reported a tree down
            blocking Flat Rock Rd at the
            Kershaw/Lancaster County line. Time
            estimated based on radar.

&&

gpl

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 2:40 AM EDTSevere Thunderstorm Warning Considerable damage threatCAEFairfield, Newberry, Saluda53 min
May 9, 2:43 AM EDTTornado WarningCAENewberry, Saluda32 min
May 9, 3:12 AM EDTSevere Thunderstorm Warning Considerable damage threatCAEAiken, Fairfield, Kershaw, Lexington, Newberry, Richland and 1 more48 min
May 9, 3:16 AM EDTTornado WarningCAEFairfield, Kershaw, Richland29 min
May 9, 3:49 AM EDTSevere Thunderstorm WarningCAEChesterfield, Fairfield, Kershaw, Lancaster, Lee, Richland and 1 more56 min
May 9, 3:57 AM EDTSevere Thunderstorm WarningCAEAiken, Calhoun, Clarendon, Lexington, Orangeburg, Richland and 1 more63 min
May 9, 4:24 AM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick51 min
May 9, 5:53 AM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick52 min
May 9, 9:45 AM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick, Saluda60 min
May 9, 10:30 AM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, Lexington39 min
May 9, 11:55 AM EDTSpecial Weather StatementCAEBamberg35 min
May 9, 12:16 PM EDTSevere Thunderstorm WarningCAEBamberg, Barnwell, Orangeburg44 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2024Severe Thunderstorm Warnings in Georgia, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.